Overdose Awareness Day Tribute

Home / Addiction / Overdose Awareness Day Tribute

Blog

Overdose Awareness Day Tribute

Overdose Awareness Day is on August 31st. You may see purple ribbons all over your community. Strung along telephone poles, bulletin boards, and online purple ribbons will be plastered to honor Overdose Awareness Day. Each year National Overdose Awareness Day is recognized on the last day of August across the globe to celebrate those both lost and in recovery. Organizations will hold vigils, memorials, fundraisers, and seminars to bring awareness to a preventable issue killing more people each year than car accidents. A recent report was published stating seventy-four thousand people died in 2017 due to drug overdoses.

Remember, raise awareness, educate, and act are the four main goals in promoting Overdose Awareness Month. While first responders have been forced to become experts in the field of opioid usage, the general public is not. Hosting educational seminars in your local community can have wide-ranging value. Teaching citizens signs of overdose, who to call in case of an emergency and initial safety measures puts the capability to save lives in everyone’s hands.

As enlightening practitioners on the dangers of opioid prescriptions has coincided with a decrease of opiate subscriptions, educating patients can lead to a slowdown in prescription abuse or misuse. Major corporate entities such as Walmart and Walgreens have joined the fight against opioid overdose by dispensing pill dissolver with each filled opioid prescription, and making Narcan easily available. Narcan is a cost effective, overdose reversing, euphoric blocking, fast acting injectable or inhalable substance approved by the FDA in 1971.

Fact based educational seminars are the best way to increase community overdose awareness. Signs of an alcohol overdose include fleeting consciousness, cold/ clammy body, and physical convulsions. If you believe, someone may be suffering from an alcohol overdose, do not suggest they “sleep it off” or take a cold shower. Place them on their side, and immediately call the paramedics. Chest pains, rapid heartbeat, fever, confusion, and seizure are all signs of a stimulant overdose.

Overdosing on stimulants such as cocaine or meth can be made significantly worse by pre-existing heart conditions. To reduce the risk of injury, move the person experiencing a stimulant overdose out of the way of any possible physical dangers until the ambulance arrives. Opioids can be injected, ingested, or taken in pill form and subjects can overdose from all three techniques. Opioids are oftentimes unknowingly laced with one of the most deathly synthetic substances, fentanyl. Symptoms that signal an opioid overdose are inability to speak, diminished motor skills, pale and listless body, and a state of unconsciousness.

While Narcan is an adequate response to an opioid overdose, more needs to be done. If fentanyl is present, one dose may not be enough. While a person’s breathing will return within minutes of Narcan administration, it is vital to report the incident with emergency services. Finally, if someone is overdosing on consumable substances known as “edibles” they will exhibit fits of paranoia, confusion, shaking, and nausea.  As edibles take a severe mental toll on a person’s body, if you believe someone may be suffering from an edible overdose, try your best to calm them. Convincing them, they are safe and creating a secure environment is the best way to deescalate a situation until mental and physical health services can arrive.

An event on August 15th, 2018 highlighted the need for increased Overdose Awareness Day. Within several hours, over seventy people in New Haven, Connecticut overdose on the same drug in a local park. First responders rushed from body to body attempting to save lives. Not all overdoses are deadly. Those who are revived have a second chance at life. Criminalizing citizens with substance abuse disorder is not the answer. Penalties have already been revoked for good Samaritans who call in overdoses. In 2017, Vermont implemented a hub and spoke approach for addiction treatment, and took the state from one of the worst in regards to overdose rates, to one of the best for availability and quality of addiction services. Offering addiction treatment can give those who have suffered overdoses the tools to create the life they have always wanted. Opening safe injection sites in high use areas also provides addiction treatment resources where they are most needed. This Overdose Awareness Day, do not hesitate to bring attention to the realities of addiction. If not the stigma will remain.

At Seabrook, we provide every patient who leaves our facility and their family with a subscription of Narcan. While we trust our patients to continue their road to recovery, you can never be too safe. Additionally, we offer Vivitrol shots to anyone leaving with a history of opioid addiction. Vivitrol is a new resource for harm reduction and relapse prevention. The monthly injection block the captivating reactions to ingesting opioids and harmonizes addictive thoughts.

If some you love is battling addiction do not wait any longer to reach out for help. Seabrook’s call center staff are available twenty-four hours a day to take calls from people in need and schedule them for the care they deserve. There is no better time than today to get help if someone you love is struggling with opiate addiction. Seabrook is proud to be part of the solution by giving our clients the right tools to overcome opioid addiction. To learn more about our programs and services, including opiate detoxification, call us today: 856-455-7575.